Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

181 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suffering from itchy skin rashes. Not cured by cetirizine. Suggest effective medicine

Answered by
Dr.
Dr. Kruti

Dermatologist

Practicing since :2003

Answered : 345 Questions

default
Posted on Sat, 5 Jan 2013 in Skin Hair and Nails
Question: I am suffering from itching and skin rashes for past 12 months. I consulted a skin specialist in last December and he prescribed some medicines (cetirizine) and said it will go after some time but the problem is still there. I take 1 tablet of cetirizine every alternate day. When it starts, I have it all over my whole body.
Please suggest a test and some medicines.
doctor
Answered by Dr. Kruti 20 hours later
Hello

Thanks for posting your query.

I will be glad to be of assistance.

Skin rashes and itching can occur due to various causes. It can be due to an infection, allergy etc.

If the rashes that you mention come and go on their own, its probably urticaria.

However it would be the best if you could give me a few more details regarding the rash so I can understand your concern better.

Depending on the type of the lesions, location and distribution of the rash, a dermatologist can diagnose the condition.

Kindly let me know a few more details like colour of the lesions, type of lesions, where are they located, are they grouped together, what's the shape and size?

Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kruti 46 hours later
Itching starts and it happens everywhere. Legs, hands, ear...everywhere(only on skin). As soon as I feel an itch I scratch the spot of the itch with my fingernails. Wherever I scratch, I see the rash of the same size. I take citrizine to avoid itching. Once I take citrizine, itching stops for there is no problem for 2 days. No other problems.
doctor
Answered by Dr. Kruti 6 hours later
Hello,
You seem to be having urticaria. Its also called hives. Its a condition where there are red raised lesions all over the body with lot of itching.
These lesions are of various sizes and shapes and they come and go on their own. They need prompt treatment.
Urticaria may be idiopathic or may have a variety of causative factors, there is an exhaustive list available but to tell you the truth its really difficult to pin point one thing.

The best thing to do is to start prompt treatment for immediate relief.

Tablet fexofenadine once in the morning and tablet loratidine once at night for 3 months. Its necessary to take medications for atleast 3 months to suppress the process. you can visit your dermatologist to get a prescription for these medications.

You can apply calamine lotion on the rash to soothe it. Twice a day till there is a rash

Urticaria can be caused by foods, medications, pollen, house dust etc.

Avoiding fish, milk, nuts for 15 days would be a good idea and see if it further helps you.
Please feel free to ask me in case you have any queries.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  

Recent questions on  Type 1 hypersensitivity

doctor1 MD

I have hypothyroid for 17 years, fibro myalgia for 7. This past Oct went to GP for regular blood text, was told my level was down and needed to up my dose of medicine. That was fine. Started taking 200 mg, in November before was at 150 mg. By the second week in December I started getting hives. Was put on prednisone pack. Nothing happened and continued with the hives. January had regular appointment with specialist for fibro myalgia and showed her the hives since it was six weeks since last blood work she did another thyroid reading was down lower. Also suggested for me to juice and Contacted my GP. she increased my meds. To 112 mg two a day.still hives and another prednisone pack. Still no results. Come back in April. Returned in April with hives. GO suggest allergy test to be done. Test come back and have allergies to cat and dog, milk, wheat, dairy foods, dust, dust mites, so I basically only eat chicken and turkey, fruits and vegetables. But still hives. Went back to GP in June for another blood text and thyroid is lower again. Now started on 300 mg a day. What in my body can be causing the hives and what can I do to get rid of them. Please help.

doctor1 MD

about 1/2 hr to an hr after eating dinner which were food items I've eaten many times before fresh lemon, dried rosemary herb, ate before dinner- trail mix, chocolate after dinner an itching began on abdomen, bumsp appeared then itching behind my ears, upper back, under cheeks of buttocks, under chin, near right eye. Pharmacist suggested an allergy medication (diphenhydramine & antihistamine) which I took 2 last night and it seemed to have worked but awoke this morning and itching started up again but this time it was my underside of wrist, bottom of the palm of hand just above the wrist, behind knee, groin area, elbows, bend of arm, my bottom lip seemed puffy. I took one pill around 6:30am because I didn't want to get sleepy again and it has subsided. At what point should I see a doctor? How long does the food induced hives last after eating and then treating with medicine, in other words, will this continue all day? Since I only took 1 allergy pill this morning can I take another one 2 hrs later, not to exceed 6 times in 24 hrs? Recommended dosage on pkg is 1-2 pills every 4-6 hrs.

doctor1 MD

hi today i had a procedure done called dilationa nd curretage due to a failed pregnancy. shortly thereafter i developed an itchy rash on my neck and chest which resembles small hives and dilated blood vessels. could you please tell me what it might be caused by?

doctor1 MD

For the past 5 months I have been experiencing strange bumps and a skin rash. I first noticed it as what appeared as hives on my butt, it spread to all over my butt. After a couple months of constantly searching for an answer I went to the doctor. They said it looked like hives and could be an allergic reaction. I was prescribed a steroid cortisone cream which cleared the bumps but they returned once I stopped using it. The last month my legs have been extremely itchy with small bumps on the back of my legs. I just got another depo shot and it seemed to make it worse. There are red bumps everywhere on my lower body. Could this be due to my depo shot that I started late September?

doctor1 MD

I had Dengue Fever over a year ago. Since then I've been susceptible to breaking out into hives. I got three bee stings in April and had hives for a few weeks after. I was exposed to a possible spider bite or other insect a few weeks ago and I...

doctor1 MD

Hi, My 10.5 month old baby had an allergic reaction to egg on 13th September. His ears swelled up and were extremely red and he developed a rash on his body. He was rushed to hospital and given piriton . After he was given medication he vomitted...

doctor1 MD

My 15 yr old grandson had an allergic reaction to shrimp. He broke out in hives all over and his face and swelled, but not his throat. He was calm and could easily talk. I gave him 1 benadryl , and the swelling went down by about 2/3. His face and...